Citalopram question

Hi all,

Hope you are all doing as well as you can. I have a question regarding Ciralopram as I've been taking it since last Monday (and with the side effects that I understand are very common, what a journey that's been already!). I'm on 20mg a day.

Today I saw an occupational therapist organised by my employer as they are concerned about my depression (they are being helpful rather than trying to manage me out or anything like that). He is a doctor and he said that my dosage wasn't enough and I should be on 40mg. He was a bit of a div and actually described my dosage as "homeopathic"!!

He said that the likelihood is that my doctor will up my dose to 40mg but I read elsewhere that 40mg is the maximum dose a human should take in a day so I'm a little worried. Like I mentioned, I've had all the side effects from nausea to shaking and the feeling of being really spaced out. I'm concerned that upping the dose would be really bad for me but he was adament that that's what I should be on. I'm seeing my doctor on Monday for my 2 week checkup but I was wondering if anyone on here had had that experience?

THanks,

Chris

16 Replies

oldestnewest
  • i couldnt take citalopram due to the side effects so had to go for omega 3s and b vitamins instead.

  • Hello Man

    Citalopram generally needs to be taken for a longer period, upwards of four weeks, until you really start feeling the benefit so I would always bend to your GP on the dose you should take. To me the 20mg dose is what I have been on now for upwards of four years.

    Your GP will be taking all your mental health issues into consideration and personally your Employer GP may not know your full medical history

    BOB

  • That's what I think. He was a bit of a dick if I'm honest. I've been seeing a therapist for 3 months and she's really helping me (she suggested that just the therapy wsnt enough and that perhaps I try drugs). He told me that most therapists are rubbish.

    I told him that I thought she was really good for me. He said 'well, you might have found a good one'.

    Arsehole.

  • You really do meets some idiots in practitioners in this process don't you

  • Hi Chris

    When I was first prescribed antidepressants, I was on citalopram 20mg a day for about 3 months I think, and they really helped get me out of a bad spell. Next time, I had them for 6 months I think and again they helped my depression but I couldn't stand the zombification and stopped taking them. Suddenly. Bad move - got brain zaps in withdrawal.

    Anyway, next time I asked for something different and was prescribed fluoxetine, and they worked without the spaced-out thing, so I would have them again.

    My point being, not all ADs are the same, and a different one may suit you better.

    best wishes

    Libby

  • I didn't get on with Citalopram at all. I found the side effects were awful again nausea, spaced but without any benefits. Have you tried any other medication. The best advice I was given was to try different medications and find the one that works best and is most tolerable side effects wise for you. It does however take time to achieve this and rely on a GP who will work with you. I now take a combination of venlafaxine and mirtazapine both at high doses but it is the best treatment I have found to date but hope that it is short term. I think it is best not to think overly about the dosage and try to remember that hopefully you won't need the high doses for ever. The other thing is that the side effects do lessen with time, the first 2-4 weeks are always the worst . Have you felt any benefit from it?

  • I'm on 20mg and have been for a few months, they start you off in that dosage, the check up is to see if it's helping, if not they may increase it. This is the 2nd time I've been on citalopram last time my dosage was put up to 40mg but I stopped because I was feeling tired and spaced out all the time. Another thing is not to stop taking it suddenly, you need to reduce the dosage slowly and talk to your GP before you stop. Any questions just ask, there are plenty of people here that will help you! 😄

  • Give the citalopram a bit of time to work, at 1st it was scary, even driving scared me because I couldn't concentrate but u get over that and then u feel fine, I think they r great because there's not much that gets me down on them now, I find I can't even cry anymore it's changed how I feel about life because I was so depressed and couldn't be happy now I feel a whole lot better on them but scared that I wouldnt cope without them. I started on 20mg but got it upped to 30mg a lock of months after when you up the dosage there is no side affects like when you started them in 1st place. Give them time and if don't feel right go and get them changed til you find the right ad for you

  • Thanks all. This is my first ever course of ADs and I appreciate they take a few weeks to kick in but I think (and my girlfriend says) my mood has already improved.

    the zoned out feeling is getting better (although the first hour or so after taking my pill is still uncomfortable - it feels like my skin doesn't fit) and I'm hoping I'm over the worst of it. Wish me luck for Monday!

  • My friend had nausea, and felt spaced out!! We both take the lowest dose, I'm ok with it but I have taken 20mg and felt pretty tired. Another friend takes 20 and it helps her sleep well. As she had probs sleeping. Go with your gut feeling!! 40 is a big dose and if your suffering side affects you need to ease into it. Most docs start you with10mg then slowly graduate it to 20. Don't let your doctor browe beat you into doing what isn't feeling natural to you. Hope ive helped you a bit?. Keep me posted. X

  • Hi. I have been on Citalopram for about 8 years now. I would recommend that you take your tablet before you go to bed, this has always worked for me. It seems that you sleep through most of the side effects.

    I have been on these for so long for panic attacks and depression and I never intend to come off them. I got so bad that I couldn't even go out of the house and these tablets have been a life saver.

    Good luck and don't give up on them too soon. They do help. But like everyone else has said if they don't work after you have given them a fair shot then your doctor can always change you to another to try.

    I hope everything works out for you - listen to your doctor, most of them know what they are talking about!

  • im also on citalopram and was recommended to take at night, first dose was 10mg, then upped to 20mg, then 30mg, first couple of weeks i had headaches, not major, im now on 40mg and dont have any side affects my mood has def improved, although i wouldnt say perfect but im glad i persevered, i also at one point in the beginning thought i was "cured" and stopped taking them, very silly thing to do, ended up in a worse condition than i was in the first place lol so basic jist if its working for mood its worth persevering for a bit and maybe taking them at night would help lessen the side affects :)

  • hi, I believe your gp did the right thing, you should always start on lowest dose then work up. it helps ease the side effects. I had been on 20mgs for years and was upped to 40mg about 5 months ago. give your medication time the side effects do fade and if they don't there are many more to try, let us know how you go on, wishing you well x

  • Hi guys,

    So I went to the GP this morning and today the effects were particularly bad (I had the shakes really bad). She immediately said "you're coming off these" and has stopped it. Apparently we're waiting a week for it to leave my system and I'm seeing her next Monday to start fluoxetine.

    Can anyone Please advise me what to expect? I'm so upset - feel like I've gone through 2 weeks of hell for nothing.

  • Must admit I've always avoided citalopram like the plague cos of the side effects. One of the few I haven't tried. I was on fluoxetine for quite a long while & found it quite tolerable apart from heartburn. It did help best out of all I've tried and that's many. But we all are different. Now I'm on therapy only - no anti deps which frustrates that hell out of my psychiatrist.

    Good luck anyway

  • Hi all,

    Well things came to a head with work this morning. I've taken most of the last few weeks off with the effects of the Citalopram which finally feel like they are wearing off having not taken any since Monday.

    My boss called me into a meeting this morning and said that they want me to take the next three months off as a sabbatical (they are paying me so that's not a problem) and that they want me to just take time to try and get into a space where I can cope with things especially as I'm starting fluxotine from this coming Monday. They've been really nice and I'm already feeling like things are going to be OK.

    Just keeping you all posted and to say despite how bad I feel in general, how lucky I feel to have such understnding employers. There are good people out there who just want to help us.

You may also like...